Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Quadrature methods for integral equations of the second kind over infinite intervals

Author: Ian H. Sloan
Journal: Math. Comp. 36 (1981), 511-523
MSC: Primary 65R20; Secondary 45B05
MathSciNet review: 606510
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Convergence results are proved for a class of quadrature methods for integral equations of the form $ y(t) = f(t) + \smallint _0^\infty \;k(t,s)y(s)\,ds$. An important special case is the Nyström method, in which the integral term is approximated by an ordinary quadrature rule. For all of the methods considered here, the rate of convergence is the same, apart from a constant factor, as that of the quadrature approximation to the integral term.

References [Enhancements On Off] (What's this?)

  • [1] P. M. Anselone, Collectively Compact Operator Approximation Theory and Applications to Integral Equations, Prentice-Hall, Englewood Cliffs, N.J., 1971. MR 0443383 (56:1753)
  • [2] K. E. Atkinson, "The numerical solution of integral equations on the half-line," SIAM J. Numer. Anal., v. 6, 1969, pp. 375-397. MR 0253579 (40:6793)
  • [3] C. T. H. Baker, The Numerical Treatment of Integral Equations, Clarendon Press, Oxford, 1977. MR 0467215 (57:7079)
  • [4] C. Corduneanu, Integral Equations and Stability of Feedback Systems, Academic Press, New York, 1973. MR 0358245 (50:10710)
  • [5] P. J. Davis & P. Rabinowitz, Methods of Numerical Integration, Academic Press, New York, 1975. MR 0448814 (56:7119)
  • [6] E. J. Nyström, "Über die praktische Auflösung von Integralgleichungen mit Anwendungen auf Randwertaufgaben," Acta Math., v. 54, 1930, pp. 185-204. MR 1555306
  • [7] J. D. Pryce, Basic Methods of Linear Functional Analysis, Hutchinson University Library, London, 1973. MR 0358267 (50:10733)
  • [8] P. Rabinowitz, "Gaussian integration in the presence of a singularity," SIAM J. Numer. Anal., v. 4, 1967, pp. 191-201. MR 0213016 (35:3881)
  • [9] I. H. Sloan, "On choosing the points in product integration," J. Math. Phys., v. 21, 1980, pp. 1032-1039. MR 574876 (81g:65029)
  • [10] I. H. Sloan, "Analysis of general quadrature methods for integral equations of the second kind." (Submitted for publication.)
  • [11] W. E. Smith & I. H. Sloan, "Product-integration rules based on the zeros of Jacobi polynomials," SIAM J. Numer. Anal., v. 17, 1980, pp. 1-13. MR 559455 (81h:65018)
  • [12] J. V. Uspensky, "On the convergence of quadrature formulas related to an infinite interval," Trans. Amer. Math. Soc., v. 30, 1928, pp. 542-559. MR 1501444

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45B05

Retrieve articles in all journals with MSC: 65R20, 45B05

Additional Information

Keywords: Integral equation, Fredholm equation, equation of the second kind, infinite interval, Nyström method, quadrature method
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society